• Non-Stop, Breath-Stealing Hiccups - what to do?

    Asked by ibcarolek on Wednesday, January 9, 2013

    Non-Stop, Breath-Stealing Hiccups - what to do?

    This was while on bi-weekly chemo. At first it was funny, but it quickly turned serious as at times the hiccups were so frequent/strong that he couldn't breath through the hiccups. After hours of hiccupping, they would stop, but then after a pause, start up again. A web search turned up chemo hiccups - that's probably it - but he's not on anti-nausea pills. We reviewed side effects of the medicines and none listed hiccups. He hasn't had a change of chemo medicine since he started last August, so the trigger is a mystery to us. Since we tried everything to have them stop, we're not sure what caused the pauses (standing up & walking? toast? Tums?). Any insights on what triggers them and how best to remedy?

    11 Answers from the Community

    11 answers
    • Harry's Avatar
      Harry

      Have you talked to his oncologist? If he doesn't think this is related to chemo, then I would still seek medical help because what you describe doesn't sound normal. It may not be cancer related, but it is something.

      over 4 years ago
    • ibcarolek's Avatar
      ibcarolek

      Yes, he just got back from the O and was given a prescription to take 3x a day that causes more fatigue and has additional muscle side affects. I wish there was something easier to help and ease the distress.

      over 4 years ago
    • nancyjac's Avatar
      nancyjac

      His oncologist is the first place he should have turned. Please don't try to diagnose him via the internet. If his oncologist thinks it is not chemo related then he needs to see his primary care physician. If this has been occurring frequently with for long periods of time and interfering with his breathing since August, it obviously is more than just the occasional hiccups that last for a few minutes. He could have something blocking his esophagus.

      over 4 years ago
    • ibcarolek's Avatar
      ibcarolek

      Yes, he contacted the Oncologist. Hiccups started yesterday, but chemo's been going on since Aug. Sorry for any confusion. Has anyone gotten prolonged hiccups suddenly appearing with no change of chemo drugs? An internet search of chemo hiccups turned up a lot -- but nothing related to colon cancer treatment and most referenced starting drugs. Harry's right - it doesn't sound normal which is why I'm reaching out to see if there's any other experiences to be shared.

      over 4 years ago
    • Harry's Avatar
      Harry

      If the drug the oncologist prescribed has side effects that are a problem, then you should talk to him again.

      Nancyjac is right about not trying to diagnose him over the Internet. I'm certainly no doctor and, if I were, it would still be wrong for me to try. But, your description makes it sound like a real problem and not just an unpleasant side effect. So, one of your doctors is the place to go. The oncologist seems an obvious starting place.

      over 4 years ago
    • Peroll's Avatar
      Peroll

      Carol, I have experienced hiccups since some point in my last round of chemo but mine have come in strings of just three or four at a time not continous. If the meds for the hiccups cause problems then ask the oncologist if there are other meds he can try forthe hiccups. If not you can ask about changing the chemo drugsand if that might relieve the hiccups. In my case I still get the series of three or four hiccups a couple of time a week and I have been off that chemo for almost four months. The listed side effects are only those that are more thatn 1% of the time during trials or follow on studies thus not all of the infrequent ones are listed. Good Luck and let us know how it goes.

      over 4 years ago
    • carm's Avatar
      carm (Best Answer!)

      Ibcarolek, hello I am an oncology/end of life nurse and although it is not that common in oncology, it does occur. You need to call your oncologist or take him to the ER to get Thorazine to stop these hiccups. The issue of concern is not only respiratory because of a possible inadequate oxygen exchange but, chronic hiccups cause an irregular cardiac rhythm. Usually a Thorazine injection will stop them from occuring. Although an IM injection works faster, it is also available in pill form and your oncologist can prescribe that. Sometimes they are caused by a tumor pressing on a nerve or interfering with the diaphragm. Best of luck to you, Carm.

      over 4 years ago
    • carm's Avatar
      carm

      Hello again, I just wanted to give you a link to intractable hiccups or "Singultus." I hope this helps you, Carm.

      http://medicine.ucsf.edu/education/resed/Chiefs_cover_sheets/Singultus.pdf

      over 4 years ago
    • Carol-Charlie's Avatar
      Carol-Charlie

      I have no knowledge and no ideas to offer.... but I'll say a prayer this all gets fixed quickly. He must be exhausted!

      over 4 years ago
    • ibcarolek's Avatar
      ibcarolek

      Thanks for the information and insights! Very helpful. The prescription was for Thorazine (generic version there of). John's doing a lot better now, and we're not as scared. Thanks for the prayer - it's so much appreciated and helped.

      over 4 years ago
    • Cmurphy's Avatar
      Cmurphy

      My husband had the hiccoughs which were very bothersome to him. Baclofen is a drug that works like magic to stop them. On the upside, people who get hiccoughs are less prone to nausea generally.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.